Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 7, NWS Lake Charles, LA

August 8, 2017Hardin County, Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood watch at Aug 8, 2017, 3:15 PM CDT for Hardin County, Jasper County, Tyler County, Texas. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2017, 3:15 PM CDT (20:15 UTC)
Expired
Aug 9, 2017, 6:55 AM CDT
In force
16 hr
Issued by
NWS Lake Charles, LA
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 114 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 8.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS64 KLCH 082015
FFALCH

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lake Charles LA
315 PM CDT Tue Aug 8 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

.Heavy rain possible through tonight across portions of Southeast
Texas. This rain will fall on already saturated soils.

TXZ180-201-215-216-259-261-091400-
/O.NEW.KLCH.FF.A.0007.170808T2015Z-170809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Southern Jasper-
Including the cities of Town Bluff, Fred, Hillister, Ivanhoe, 
Spurger, Warren, Woodville, Lumberton, Silsbee, Beaumont, 
Sabine Pass, Sea Rim State Park, Orange, Vidor, Bridge City, 
Holly Springs, Jasper, Kirbyville, Magnolia Springs, Mt. Union, 
Roganville, Gist, Buna, and Evadale
315 PM CDT Tue Aug 8 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

The National Weather Service in Lake Charles has issued a

* Flash Flood Watch for a portion of southeast Texas, including 
  the following areas, Hardin, Jefferson, Northern Jasper, 
  Orange, Southern Jasper, and Tyler. 

* Through Wednesday morning

* 1 to 3 inches with locally higher amounts will be possible
  tonight on already saturated soils.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
285 
WGUS64 KLCH 090258
FFALCH

Flood Watch
National Weather Service Lake Charles LA
958 PM CDT Tue Aug 8 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

.Heavy rain possible through tonight across portions of Southeast
Texas. This rain will fall on already saturated soils which could
lead to flash flooding.

TXZ180-201-215-216-259-261-091100-
/O.CON.KLCH.FF.A.0007.000000T0000Z-170809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Southern Jasper-
Including the cities of Town Bluff, Fred, Hillister, Ivanhoe, 
Spurger, Warren, Woodville, Lumberton, Silsbee, Beaumont, 
Sabine Pass, Sea Rim State Park, Orange, Vidor, Bridge City, 
Holly Springs, Jasper, Kirbyville, Magnolia Springs, Mt. Union, 
Roganville, Gist, Buna, and Evadale
958 PM CDT Tue Aug 8 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 AM CDT WEDNESDAY...

The Flash Flood Watch continues for

* A portion of southeast Texas, including the following areas, 
  Hardin, Jefferson, Northern Jasper, Orange, Southern Jasper, 
  and Tyler. 

* Until 9 AM CDT Wednesday

* 1 to 3 inches with locally higher amounts will be possible
  tonight on already saturated soils. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
740 
WGUS64 KLCH 090928
FFALCH

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Lake Charles LA
428 AM CDT Wed Aug 9 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

.Heavy rain possible through the remainder of the night across 
portions of lower Southeast Texas. This rain will fall on already
saturated soils which could lead to flash flooding.

TXZ180-201-259-261-091030-
/O.CAN.KLCH.FF.A.0007.000000T0000Z-170809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tyler-Hardin-Northern Jasper-Southern Jasper-
Including the cities of Town Bluff, Fred, Hillister, Ivanhoe, 
Spurger, Warren, Woodville, Lumberton, Silsbee, Holly Springs, 
Jasper, Kirbyville, Magnolia Springs, Mt. Union, Roganville, 
Gist, Buna, and Evadale
428 AM CDT Wed Aug 9 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Texas has been
cancelled. Organized heavy rainfall amounts are not anticipated in
these areas.

$$

TXZ215-216-091300-
/O.EXT.KLCH.FF.A.0007.000000T0000Z-170809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Orange-
Including the cities of Beaumont, Sabine Pass, 
Sea Rim State Park, Orange, Vidor, and Bridge City
428 AM CDT Wed Aug 9 2017

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING...

The Flash Flood Watch is now in effect for

* A portion of southeast Texas, including the following areas, 
  Jefferson and Orange. 

* Until 8 AM CDT this morning

* 1 to 3 inches will be possible in localized locations falling 
  on already saturated soils. 

* Projected rainfall amounts and potential high rainfall rates may
  cause flooding of streets and poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
204 
WGUS64 KLCH 091155
FFALCH

Flood Watch
National Weather Service Lake Charles LA
655 AM CDT Wed Aug 9 2017

...THE POTENTIAL FOR FLASH FLOODING HAS DECREASED FOR NOW...

.Showers and storms producing heavy rainfall have stayed offshore
for the most part overnight, and the activity producing the
heaviest rainfall should stay east or south of Jefferson County
and Orange County through the early morning. Therefore, the Flash
Flood Watch has been cancelled.

TXZ215-216-091300-
/O.CAN.KLCH.FF.A.0007.000000T0000Z-170809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Orange-
Including the cities of Beaumont, Sabine Pass, 
Sea Rim State Park, Orange, Vidor, and Bridge City
655 AM CDT Wed Aug 9 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Texas has been
cancelled. While showers and a few thunderstorms are still in the
forecast for the region, the potential for flash flooding has 
decreased for now.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood watch went out at Aug 8, 12:59 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 8, 12:59 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1259 PM CDT Tue Aug 8 2017

.DISCUSSION...
For 18Z TAF issuance.

&&

.AVIATION...
Light showers have persisted across the forecast area
so far this afternoon. Ceilings this morning were slow to rise,
but most sites are now VFR conditions. The exception is LFT, which
continues with MVFR conditions and lower ceilings. The latest
HIRES models continue to show afternoon convection developing
along and north of the I-10 corridor after around 20z. How
widespread this convection will be remains to be seen. Any showers
and thunderstorms this afternoon will act to temporarily lower
ceilings and visibilities. Otherwise, convection should dissipate
after sunset.

&&

.PREV DISCUSSION... /issued 931 AM CDT Tue Aug 8 2017/

UPDATE...Light rain with a few heavier embedded showers exist
across a good portions of the region this morning from a decaying
MCS. An MCV remains to the west of the area, however it may allow
additional showers and storms this afternoon. This is in line with
the previous forecast and no changes are needed at this time.

PREV DISCUSSION... /issued 631 AM CDT Tue Aug 8 2017/

DISCUSSION...
For the 08/12Z TAF Issuance.

AVIATION...
MCV spinning in the Houston area this morning, with convection
developing around it and pushing northeast into the forecast area.
Prevailing showers and storms at KBPT and KLCH terminals until
about 08/16Z when nocturnal activity looks to decrease. Remainder
of the terminals are not affect by convection this morning.
Instead those sites are seeing some patchy fog and low stratus
with IFR conditions, which are expected to improve with daytime
heating after 08/14Z. With MCV hanging around just west of the
forecast area, and a very moist air mass in place, chance to see
redevelopment this afternoon, and thus will keep at-least VCTS or
VCSH at terminals through the afternoon.

Rua

PREV DISCUSSION... /issued 425 AM CDT Tue Aug 8 2017/

DISCUSSION...

Short Term...Today...

Regional radar imagery show a Mesoscale Convective System ongoing
across portions of southeast TX this morning. This MCS has
produced moderate to heavy rainfall to the northwest of Houston
during the overnight hours and will likely continue to produce
ample rainfall as it progresses to the east through the day.
Sufficient deep layer moisture remains in place across the region
with satellite derived PWAT values ranging from 2-2.5 inches. The
deep warm cloud layer sampled in the 00Z KLCH sounding also
indicates that convection will be efficient at producing rainfall
similar to yesterday. Some areas saw rainfall rates that exceeded
3"/hour yesterday and similar rates will be possible today with
the overall environment remaining unchanged. WPC has highlighted
much of the CWA in a Slight Risk for excessive rainfall today as a
result of the combination of ample moisture, forcing for ascent,
and environment favorable for efficient rainfall production.

In general, areas where convection developed yesterday received
one to three inches of rainfall with two main areas of heavier
rainfall totals. One was across portions of southeast TX with the
other extending from Vermilion Parish into portions of Acadiana.
These corridors of enhanced rainfall totals ranged from three to
six or more inches. While flash flooding appears to be a greater
possibility today, the threat does not appear widespread enough
to warrant a Flash Flood Watch for today. However, the
aforementioned areas that saw heavy rainfall yesterday have a
greater potential for flash flooding in addition to any urbanized
areas that experience greater rainfall rates.

Long Term...Wednesday through Tuesday...

The upper level low that has been responsible for the increased
rainfall the past few days is forecast to begin exiting the region
during the day on Wednesday with an upper level ridge building in
behind it. This will result in the weather pattern gradually
trending toward one more typical of August with chances for
afternoon showers and thunderstorms each day. Temperatures will
also begin to return toward normal with highs in the low to mid
90s by the weekend.

MARINE...

An upper level low pressure area will result in periods of
showers and thunderstorms over the coastal waters through Tuesday
night before exiting the region. The upper level system will begin
to exit the region on Wednesday resulting in decreasing chances
for showers and thunderstorms over the coastal waters. Starting
during the day on Wednesday, seas over the outer coastal waters
are expected to begin building as swell generated by Tropical
Storm Franklin arrives. Seas of 4 to 6 feet will be possible
across the outer coastal waters through Thursday night. Seas and
rainfall chances will continue to decrease through the weekend as
high pressure builds over region.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  88  73  91 /  50  50  30  50
LCH  77  90  77  91 /  40  50  20  50
LFT  76  90  76  91 /  30  50  20  50
BPT  75  90  74  90 /  50  40  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

RACKLEY
Hazardous weather outlook, Aug 8, 4:33 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
433 AM CDT Tue Aug 8 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
090945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
433 AM CDT Tue Aug 8 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected across much of the area
today. Some of the stronger thunderstorms could produce locally
heavy rainfall and gusty winds in addition to frequent lightning.

There is also a Slight Risk of flash flooding today. The greatest
potential for flash flooding will be in areas that saw heavy
rainfall during the day yesterday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will be possible each day Tuesday
through Sunday. Some of the stronger thunderstorms may also
produce gusty winds in addition to frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, spotters
are encouraged to send reports of flooding to the National
Weather Service.

GMZ430-432-435-450-452-455-470-472-475-090945-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
433 AM CDT Tue Aug 8 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible today and tonight over
the coastal waters. Some of the stronger thunderstorms could
result in gusty winds, locally higher seas, frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will be possible during the late night
through the early morning hours each day Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:10 AM CDTSpecial Weather StatementLCHHardin, Jefferson65 min
Aug 8, 2:31 AM CDTRiver Flood WarningLCHHardin, Jefferson6 days
Aug 8, 4:03 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Orange, Tyler3 hr
Aug 8, 2:56 PM CDTAreal Flood AdvisoryLCHJefferson2 hr
Aug 8, 5:29 PM CDTAreal Flood AdvisoryLCHJefferson, Orange2 hr

Nearby

Flash Flood Watches in Texas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.